Alert archive / Louisiana / Tornado Warnings in 2024

Tornado Warning 22, NWS Jackson, MS

July 8, 2024Morehouse Parish, Richland Parish, West Carroll Parish, Louisiana

NWS Jackson, MS issued this tornado warning at Jul 8, 2024, 9:36 PM CDT for Morehouse Parish, Richland Parish, West Carroll Parish, Louisiana. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2024, 9:36 PM CDT (02:36 UTC)
Expired
Jul 8, 2024, 10:15 PM CDT
In force
39 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Morehouse Parish, LA, Richland Parish, LA, West Carroll Parish, LA

The radar

The Jackson/Brandon,MS radar (KDGX), 166 km from the middle of the area, began a volume at 02:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 2.6 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2024-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1220 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2024-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1220 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1217 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.3
Supercell composite
4.9

Open this sounding in Storm Lab

The text

As transmitted.

265 
WFUS54 KJAN 090236
TORJAN
LAC067-083-123-090315-
/O.NEW.KJAN.TO.W.0022.240709T0236Z-240709T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Jackson MS
936 PM CDT Mon Jul 8 2024

The National Weather Service in Jackson has issued a

* Tornado Warning for...
  Eastern Morehouse Parish in northeastern Louisiana...
  North central Richland Parish in northeastern Louisiana...
  Western West Carroll Parish in northeastern Louisiana...

* Until 1015 PM CDT.

* At 936 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 8 miles east of Oak Ridge, or 15 miles northeast of
  Rayville, moving north at 40 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Goodwill around 940 PM CDT.
  Bonita and Jones around 955 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3301 9170 3300 9137 3259 9157 3261 9176
TIME...MOT...LOC 0236Z 193DEG 34KT 3267 9164 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

EC
2 follow-up statements
953 
WWUS54 KJAN 090252
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
952 PM CDT Mon Jul 8 2024

LAC083-090301-
/O.CAN.KJAN.TO.W.0022.000000T0000Z-240709T0315Z/
Richland LA-
952 PM CDT Mon Jul 8 2024

...THE TORNADO WARNING FOR NORTH CENTRAL RICHLAND PARISH IS
CANCELLED...

The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

&&

LAT...LON 3300 9137 3274 9155 3275 9168 3301 9167
TIME...MOT...LOC 0251Z 193DEG 34KT 3282 9160 

$$

LAC067-123-090315-
/O.CON.KJAN.TO.W.0022.000000T0000Z-240709T0315Z/
Morehouse LA-West Carroll LA-
952 PM CDT Mon Jul 8 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT FOR
NORTHEASTERN MOREHOUSE AND NORTHWESTERN WEST CARROLL PARISHES...

At 951 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Goodwill, or 12 miles west of Oak Grove, moving
north at 40 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Jones around 955 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3300 9137 3274 9155 3275 9168 3301 9167
TIME...MOT...LOC 0251Z 193DEG 34KT 3282 9160 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

EC
840 
WWUS54 KJAN 090308
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
1008 PM CDT Mon Jul 8 2024

LAC067-123-090318-
/O.EXP.KJAN.TO.W.0022.000000T0000Z-240709T0315Z/
Morehouse LA-West Carroll LA-
1008 PM CDT Mon Jul 8 2024

...THE TORNADO WARNING FOR NORTHEASTERN MOREHOUSE AND NORTHWESTERN
WEST CARROLL PARISHES WILL EXPIRE AT 1015 PM CDT...

The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.

&&

LAT...LON 3300 9137 3274 9155 3275 9168 3301 9167
TIME...MOT...LOC 0308Z 193DEG 34KT 3296 9156 

$$

EC

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this tornado warning went out at Jul 8, 6:32 PM CDT, 3 hours 4 minutes earlier.

Area forecast discussion, Jul 8, 6:32 PM CDT, 3 hours 4 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
632 PM CDT Mon Jul 8 2024

...New AVIATION...

.DISCUSSION...
Issued at 237 PM CDT Mon Jul 8 2024

Through Tuesday: Tropical Storm Beryl is now lifting northward
across East TX, and has prompted the development of numerous
tornadoes across eastern TX and western LA where low level shear
is currently strong. The bulk of precip with the system is focused
near and north of the center with trailing convective bands to
the southeast. While this will keep most precip near the track of
the center and west of our area, some of the trailing bands may
shift into or build eastward into our area very late this
afternoon into tonight. Training of such a rain band tonight could
drop a localized inch or two of rain, but no widespread flooding
threat is anticipated. Ambient upper flow is strong enough that
this activity could pull isolated damaging wind gusts to the
surface, mainly west of I-55 heading into this evening. Stronger
low level SRH is not expected to move into our area until very
late tonight or early Tuesday morning around the time these bands
may be decreasing. However, there is still conditional potential
for a tornado mainly along and west of the MS River this evening
if there becomes sufficient overlay between the increasing shear
and advancing convective bands. For these hazards, a marginal
severe weather risk continues to be advertised into tonight.
Outside of convection, gradient wind will increase late tonight
through Tuesday across northeast LA, southeast AR, and northwest
MS closer to the center of Beryl. Wind gusts in the 30 to 40 mph
range will be possible in those areas, which could result in
downed limbs or even weak trees.

Lingering showers and perhaps an isolated storm will shift
eastward across the area early in the day Tuesday, but model
guidance indicates dry air will begin to wrap around Beryl and
across our region, causing rain chances to drop off from west to
east through the daytime. However, lower clouds and some lighter
rain may linger later into the day from the ArkLaMiss Delta into
north MS closer to the center of the storm. In addition, outside
of more dense sky cover, sufficient warming and lingering humidity
is expected across east MS to achieve heat indices around 105F.
For this, we will highlight limited heat stress potential.

Wednesday through Friday: With drier air moving into the region
behind Beryl, it appears we will experience a pleasant break from
high humidity and heat stress. On Wednesday, temperatures will be
closer to seasonal norms or even slightly below, though they will
trend back upward through the end of the week. Dewpoints will fall
into the 60s at times, and morning low temps in the 60s are even
possible if not likely across a large chunk of the area. Rain
chances will be limited, but isolated afternoon convection still
can't be ruled out across south MS and south LA, especially toward
the end of the week as moisture very slowly recovers.

Saturday through next Monday: For this weekend, mid/upper ridging
over the Southeast US coast will build westward and expand along
the northern Gulf Coast. This will result in a trend back to
seasonably warmer conditions with high temps getting back into the
upper 90s in some spots. Deep layer and low level moisture will
also steadily increase again by this time frame, so heat stress
may become an increasing issue again as heat indices in the triple
digits become more common. Somewhat greater, albeit still
isolated to scattered, coverage of diurnal convection is also
expected. /DL/

&&

.AVIATION...
(00Z TAFS)
Issued at 627 PM CDT Mon Jul 8 2024

VFR conditions will prevail through 06Z outside of isolated and
transient SHRA/TSRA. After 06Z, a band of scattered showers and
storms will move west to east across the area associated with the
remnants of Tropical Storm Beryl. Winds will increase out of the
south through the end of the period with gusts 25-30 kts possible.
Lowered CIG/VSBY to MVFR/IFR will be possible after 06Z before
generally improving after 15Z. /86/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       78  91  70  89 /  20  30  10  10
Meridian      75  93  70  91 /  20  60  20  20
Vicksburg     77  86  69  90 /  40  20  10  10
Hattiesburg   78  93  73  93 /  20  70  10  20
Natchez       75  87  70  90 /  50  20  10  10
Greenville    75  83  69  88 /  70  30  20  10
Greenwood     77  88  69  88 /  50  30  20  10

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Heat Advisory until 8 PM CDT this evening for MSZ018-019-025>066-
     072>074.

LA...Heat Advisory until 8 PM CDT this evening for LAZ009-016-025-026.

AR...None.
&&

DL/DL/LP

In the hours before

Special weather statement, Jul 8, 7:18 PM CDT, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Jackson MS
718 PM CDT Mon Jul 8 2024

LAZ023>026-090115-
Tensas LA-Concordia LA-Catahoula LA-Franklin LA-
718 PM CDT Mon Jul 8 2024

...STRONG THUNDERSTORMS WILL IMPACT WESTERN TENSAS...CONCORDIA...
CATAHOULA AND FRANKLIN PARISHES THROUGH 815 PM CDT...

At 717 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms associated with an outer rain band of Tropical
Depression Beryl 7 miles west of Larto, or 11 miles northeast of
Effie, moving northeast at 35 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Larto around 720 PM CDT.
  Mayna around 725 PM CDT.
  Walters around 730 PM CDT.
  Archie around 735 PM CDT.
  Jonesville around 745 PM CDT.
  Wildsville around 750 PM CDT.
  Wallace Ridge around 755 PM CDT.
  Harrisonburg around 800 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3104 9165 3104 9172 3120 9168 3130 9191
      3122 9198 3128 9202 3193 9201 3193 9190
      3217 9188 3220 9148 3180 9157 3173 9138
      3162 9140 3163 9152 3155 9143 3142 9160
      3127 9152 3125 9166 3102 9158 3097 9166
TIME...MOT...LOC 0017Z 205DEG 29KT 3133 9202

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

86
Special weather statement, Jul 8, 8:58 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Jackson MS
858 PM CDT Mon Jul 8 2024

MSZ019-025-090245-
Leflore MS-Sunflower MS-
858 PM CDT Mon Jul 8 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN SUNFLOWER AND
NORTHWESTERN LEFLORE COUNTIES THROUGH 945 PM CDT...

At 858 PM CDT, Doppler radar was tracking a strong thunderstorm near
Itta Bena, or 10 miles west of Greenwood, moving north at 35 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Schlater and Sunnyside around 905 PM CDT.
  Minter City around 910 PM CDT.
  Drew around 925 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3381 9045 3381 9024 3376 9024 3375 9030
      3372 9031 3370 9030 3369 9028 3373 9025
      3374 9024 3347 9023 3345 9044 3387 9057
      3388 9045
TIME...MOT...LOC 0158Z 172DEG 30KT 3355 9035

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

EC
Special weather statement, Jul 8, 9:32 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Jackson MS
932 PM CDT Mon Jul 8 2024

LAZ007-008-015-090315-
Richland LA-Morehouse LA-West Carroll LA-
932 PM CDT Mon Jul 8 2024

...A STRONG THUNDERSTORM WILL IMPACT EASTERN MOREHOUSE...NORTHEASTERN
RICHLAND AND WESTERN WEST CARROLL PARISHES THROUGH 1015 PM CDT...

At 932 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Oak Ridge, or 13 miles northeast of Rayville, moving
north at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Goodwill around 935 PM CDT.
  Bonita and Jones around 950 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3301 9172 3300 9136 3254 9156 3258 9177
TIME...MOT...LOC 0232Z 193DEG 44KT 3264 9165

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

EC

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 7:18 PM CDTSpecial Weather StatementJANCatahoula, Concordia, Franklin57 min
Jul 8, 8:22 PM CDTTornado WarningJANFranklin, Richland33 min
Jul 8, 9:32 PM CDTSpecial Weather StatementJANWest Carroll43 min

Nearby

Tornado Warnings in Louisiana, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.